Kussmaul RespirationsRegister Today!
- by ajitamamasita Sep 6, '12I have been a hospice nurse almost 2 yrs now. In all that time I've never seen someone with Kussmaul resp. except once in my family member how passed last week. She had pancreatic CA with mets to the liver. I didn't even recognize that these were Kussmaul resp. until after she passed. How commonly have you other nurses seen these resp. at end of life. My family member only had liquid oxy avail that was being given q 1-2 hrs, and by the time I called hospice to demand roxanol, she had passed. The nurse knew roxanol was missing from comfort kit and was not too concerned about ordering it. My aunt did not have an allergy to roxanol. Do any of you think this would have provided more comfort? Right before she passed we gave her 15 mg oxy and lorazepam. She passed about 15-25 min later with Cheyne Stokes resp at the end. At the time I had such a hard time thinking objectively. I questioned every decision I made. The hospice that my family chose was not the one I work for and it breaks my heart to think she could have had a better death. I feel somewhat responsible.
- Sep 7, '12 by ErinSWhen we compare oxycodone and roxanol we generally see the same symptom relief from one to another. I do not think having morphine instead of oxycodone would have made her more comfortable, but she may have needed a different dose. The hospice nurse was not being negligent in not ordering morphine, she likely just knew that the oxycodone was doing the same thing for her that morphine would.
- Sep 8, '12 by JZ_RNOxycodone and Morphine do work similarly in my experience with many dying patients. And there's never any need to feel guilty. Everyone dies, and as long as we try to make it a respectful, peaceful, and comfortable death, we did nothing wrong.
- Sep 10, '12 by tewdlesThe respiratory changes you observed were part of the natural process. All of the opioids have a very very similar affect on our respiratory effort and SOB so the use of the liquid oxy rather than morphine was perfectly acceptable.
It sounds more like perhaps the dose could have been adjusted, but that is a speculation on my part.